Antimicrobials: cefepime neurotoxicity: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antimicrobials: cefepime neurotoxicity

Sample item

An ICU patient with an eGFR of 15 mL/min is treated with standard-dose cefepime for pneumonia. On day 4 he becomes confused with multifocal myoclonus, and EEG shows triphasic waves. What is the best explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Drug accumulation with GABA-A receptor antagonism

Beta-lactams, particularly cefepime and imipenem, are renally cleared. In renal impairment they accumulate and antagonise GABA-A receptors, causing encephalopathy, myoclonus and non-convulsive status. The dose is reduced for the eGFR, and haemodialysis removes the drug.

Option by option

  • A. Drug accumulation with GABA-A receptor antagonism (correct)

    Correct. Accumulation in renal failure leads to GABA-A antagonism and encephalopathy.

  • B. Serotonin syndrome from interaction with a co-prescribed drug

    Serotonin syndrome is not a feature of cephalosporins, and EEG findings point to cerebral toxicity.

  • C. Direct damage to the eighth cranial nerve

    Eighth nerve toxicity is typical of aminoglycosides and presents with hearing and balance loss.

  • D. Allergic encephalitis from a type III reaction

    Immune-complex encephalitis is not the mechanism, and the dose-related course favours toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Drug accumulation with GABA-A receptor antagonism. Beta-lactams, particularly cefepime and imipenem, are renally cleared.

Why is "Serotonin syndrome from interaction with a co-prescribed drug" not the answer?

Serotonin syndrome is not a feature of cephalosporins, and EEG findings point to cerebral toxicity.

Why is "Direct damage to the eighth cranial nerve" not the answer?

Eighth nerve toxicity is typical of aminoglycosides and presents with hearing and balance loss.

Why is "Allergic encephalitis from a type III reaction" not the answer?

Immune-complex encephalitis is not the mechanism, and the dose-related course favours toxicity.

What concept does this question test?

It tests Antimicrobials: cefepime neurotoxicity in Pharmacology. In renal impairment they accumulate and antagonise GABA-A receptors, causing encephalopathy, myoclonus and non-convulsive status. The dose is reduced for the eGFR, and haemodialysis removes the drug.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antimicrobials: cefepime neurotoxicity?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.